Valerian Root & Irregular Heart Rate
Whenever you notice that your heart rate is irregular, it’s a concerning symptom. Irregular heart rates may feel like your chest is pounding or a faint pulse. Valerian root is generally considered safe, according to the University of Maryland Medical Center but report any reactions to your health care provider. An irregular heart rate may be the result of a common side effect or it may be a sign of a severe allergic reaction. The only way to determine the cause of your symptoms is to make an appointment with your doctor for an evaluation.
If you are experiencing serious medical symptoms, seek emergency treatment immediately.
Valerian root has been used for centuries to treat anxiety, nervousness, restlessness and insomnia, according to Drugs.com. The herb originates in Europe that is from a 2-foot-tall plant commonly used for its decorative properties. The herbal supplement has not been reviewed by the FDA for effectiveness or safety and should not be taken without first talking with your doctor. The herb has also been used to treat certain gastrointestinal symptoms and as a diuretic. When using valerian root, follow the recommended dose on the products label, unless directed otherwise by your physician.
Common Side Effects
Discontinue use of valerian root if you develop unwanted side effects. All side effects need to be discussed with your doctor. Although irregular heart beats are a common side effect, you should still have your health care provider determine the safety for your body. Other common side effects of taking this herbal supplement may include excitability, headache, restlessness, uneasiness, dilated pupils and sleeplessness, according to Drugs.com.
Allergic reactions are uncommon while using valerian root, but if you develop an irregular heart rate along with other common allergy symptoms, you may be exercising anaphylaxis. Anaphylaxis is a severe allergic reaction that affects your entire body sending it into a state of shock. The American Academy of Allergy, Asthma and Immunology states that when you take a supplement, if your immune system mistakes the substance as an invader, it will attack the supplement with antibodies, which trigger a chemical chain reaction.
If you develop the following signs minutes after ingesting valerian root, call 911 because your condition may cause death. Concerning signs include the sensation of a lump in your throat, hives, skin reactions, pale skin, a warm feeling, weak and rapid pulse, vomiting, diarrhea and nausea, the feeling of doom and dizziness, according to MayoClinc.com.
- Comstock/Comstock/Getty Images